Wisconsin, 2020

Winter Storm and Winter Weather in Wisconsin, December 11 to 12, 2020

December 11 to 12, 2020 · NWS MKX · 15 events in 15 counties and zones

Strong low pressure tracking across Illinois, northern Indiana, and lower MI brought a swath of accumulating, wet snow to much of southern WI. Some areas received 6-10 inches.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracking across Illinois, northern Indiana, and lower MI brought a swath of accumulating, wet snow to much of southern WI. Some areas received 6-10 inches. Far eastern WI, especially near Lake MI, experienced mostly rain. There were some vehicle slide-offs and accidents over the area including 16 accidents and 14 vehicle slide-offs in western Milwaukee County. There was one indirect death related to a car accident on a slippery highway in Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 11, 2:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 11, 2:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
251 PM CST Fri Dec 11 2020

.SHORT TERM...
(Issued 351 PM CST Fri Dec 11 2020)

Tonight and Saturday Night:

Rain is changing over to snow in south central WI. The rain/snow
line seems to show up well on the MKX CC radar imagery. on the
north side of that line, snowflakes are wet and rates are not
high enough for accumulation. The quick changeover is supported by
a band of 850-700mb frontogenesis that is helping precip rates
dynamically cool from the top down. There was also a dry layer
that caused evaporative cooling of the column when the precip
dropped through it. Lift is pretty strong right now within the
dendritic growth zone. Surface temps are in the mid 30s, but
temps aloft support the snow reaching the ground.

Given the earlier changeover to snow, we increased snowfall
amounts slightly, around an inch in the main band. I kept low
snow ratios (6:1 this afternoon, 8:1 tonight, 8-10:1 Saturday).
QPF generally stayed the same from previous runs, although I
lowered amounts inland from WPC a little. The area where we are
expecting the highest snowfall amounts didn't change much, except
it became a more broad stripe of 4+ inches. Our forecast is just
above the 50th percentile compared to the whole range of models.
The models that have the higher amounts have higher qpf and snow
ratios.

Given the broad but strong frontogenesis throughout this event as
the low tracks across IL into lower MI, this wider area of higher
snowfall totals makes sense. We should see some embedded bands of
heavier snow within this broad band as cross sections show some
conditional symmetric instability aloft.

There may be a slight southeastward shift of the expected higher
snowfall amounts, based on the latest model analysis. This could
cause slightly lower amounts in Madison than what we were
originally expecting. The main uncertainty now is when rain will
change over to snow and start accumulating in southeast WI. I
moved that snow accum line a little further east, so Waukesha and
Walworth counties could see a quick couple of inches Saturday
morning. If trends continue and it looks like they will get under
a more intense snowband in the morning, then they could get added
to the Winter Weather Advisory.

Pavement temperatures are mild this afternoon. After dark,
bridges and overpasses will drop to below freezing first, then
gradually cool elsewhere. Given the possible slushy conditions on
roadways, I bumped the start time of the advisory up to 6 pm
instead of midnight. No change to the area at this time. Fond du
Lac and Sheboygan Counties may not see any impacts until overnight
though.

The models are pretty consistent in some lighter precip happening
for about a 6 hour period overnight, but then another band of
frontogenesis should develop over southern WI Saturday morning,
sometime between 6 AM and 10 AM. Messaging continues for hazardous
travel possible during this time. We will also see a slow
transition from rain to snow in southeast WI, with timing
continuing to be uncertain. Port Washington to Waukesha to Lake
Geneva could change over by mid Saturday morning, with the
lakeshore areas not transitioning until mid afternoon. Snowfall
amounts will depend on the transition time.

Strong northeasterly onshore winds and building waves will develop
across along the Lake Michigan shoreline as the deepening low
tracks across the southern tip of the lake Saturday morning. With
the onshore winds expected to reach gales (>39 mph) and waves
around 8 to 12 feet, combined with above normal water levels, will
likely result in lakeshore flooding Saturday. Thus a Lakeshore
Flood Warning is in effect for late tonight through Saturday
afternoon. Low lying roads and properties along the lakefront
including homes and businesses may become inundated at times and some
shoreline erosion may occur.

Cronce

&&

.LONG TERM...
(Issued 351 PM CST Fri Dec 11 2020)

Sunday through Friday:

A cool but fairly quiet pattern is in store for much of next week.
Highs on Sunday look to be around 30, with light north winds
becoming light from the southwest ahead of another mid level wave
and reinforcing cold front. That front will move through the area
Sunday night, with highs on Monday only reaching the mid to upper
20s, with blustery northwest winds. Low to mid teens look
probable for lows Monday night into Tuesday morning.

Another system will move through the central US on Wednesday,
though for now looks to remain far enough to our south to avoid
any appreciable impacts to the region. Temperatures for the rest
of the week will generally be seasonable, with highs ranging from
the upper 20s to low 30s, with overnight lows in the teens and
20s.

Boxell

&&

.AVIATION...
(Issued 351 PM CST Fri Dec 11 2020)

Ceilings actually rose to MVFR and VFR as rain changed over to
snow across portions of south central WI. this is temporary.
Surface temps are still mild in the mid 30s, but they will
continue to fall into the lower 30s overnight, so expect snow to
start sticking overnight for inland areas. The lakeshore counties
plus Waukesha and Walworth counties should remain mainly rain
until Saturday morning.

A heavier band of snow is possible Saturday morning. Location of
this band is still uncertain, but rough guess is Sheboygan to
Janesville. Ceilings and visibility would drop down within this
band of snow, and then any lingering rain in southeast WI would
change over to snow as the band shifts east through the day.
Ceilings will improve to VFR from west to east as the precip ends
on Saturday.

Cronce

&&

.MARINE...
(Issued 351 PM CST Fri Dec 11 2020)

Gusty north to northeast winds will persist through the weekend.
There is a Small Craft Advisory in effect for the nearshore
waters for gusts to 25 knots. An approaching low pressure system
will bring rain and snow showers across the lake tonight as well
as increasing wind speeds. Gusts are expected to remain below gale
warning criteria until Saturday morning. There is a Gale Warning
in place Saturday morning through evening. Timing of the gale
warning did not change with this update.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ051-WIZ052-WIZ057-WIZ058-WIZ059-
     WIZ062-WIZ063-WIZ064-WIZ067-WIZ068-WIZ069...6 PM Friday to
     6 PM Saturday.

     Lakeshore Flood Warning...WIZ052-WIZ060-WIZ066-WIZ071-
     WIZ072...midnight Saturday to 6 PM Saturday.

LM...Gale Warning...LMZ080-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ643-
     LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6 AM
     Saturday to 9 PM Saturday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 6 AM
     Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 11, 3:00 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
300 PM CST Fri Dec 11 2020

WIZ046-047-051-052-056>060-062>072-122100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
300 PM CST Fri Dec 11 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for areas along a line
from Darlington to Madison to Sheboygan. 3 to 5 inches with
locally higher amounts of wet heavy snow is expected along with
possible minor blowing and drifting snow.

Strong onshore winds and high waves will bring a risk for
significant lakeshore flooding to the Lake Michigan shoreline
from later tonight into Saturday. A Lakeshore Flood Warning is in
effect.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Widespread snow and rain/snow mix will persist through
Saturday. The Winter Weather Advisory remains in effect through
Saturday afternoon. The strong onshore winds will be at their
peak on Saturday with the Lakeshore Flood Warning remaining in
effect through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-122100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
300 PM CST Fri Dec 11 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty north to northeast winds up to 25 kt will persist through
tonight. A Small Craft Advisory is in effect for the nearshore
waters.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Northeast gales are expected on Saturday morning into Saturday
evening, along with high waves. A Gale Warning is in effect for
this period.

Gusty winds and high waves may linger into Sunday morning before
subsiding.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
300 PM CST Fri Dec 11 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Northeast to north gales are expected for Saturday into Saturday
evening, along with high waves. A Gale Warning is in effect for
this period.

Gusty northwest winds and high waves should linger into Sunday,
before subsiding.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Iowa

When
December 11, 4:00 PM CST to December 12, 12:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 3-7 inches with the highest amounts in the eastern portion of the county.

Winter Weather, Jefferson

When
December 11, 4:00 PM CST to December 12, 2:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wet snow accumulation of 3-6 inches with the highest amounts in the northwest portion of the county.

Winter Weather, Lafayette

When
December 11, 4:00 PM CST to December 12, 11:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 3-6 inches with the highest amounts in the northeast portion of the county.

Winter Storm, Dane

When
December 11, 4:00 PM CST to December 12, 1:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 6-11 inches with the highest amounts just west and south of Madison. Wind gusts of 20-30 mph contributed to blowing and drifting snow and reduced visibility.

Winter Storm, Green

When
December 11, 4:00 PM CST to December 12, 12:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches. Wind gusts of 20-30 mph contributed to blowing and drifting snow and reduced visibility.

Winter Weather, Columbia

When
December 11, 5:00 PM CST to December 12, 1:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 3-5 inches with much less in the far northwest portion of the county.

Winter Weather, Dodge

When
December 11, 5:00 PM CST to December 12, 2:00 PM CST
Where
Dodge forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches. One indirect death from a car accident on a slippery highway 60 in the Town of Rubicon.

Winter Weather, Waukesha

When
December 11, 6:00 PM CST to December 12, 2:20 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wet snow accumulation of 1-2 inches. A shallow layer of slush contributed to vehicle slide-offs and accidents.

Winter Weather, Rock

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wet snow accumulation of 1-3 inches in the southeast half of the county and 3-6 inches in the northwest half of the county.

Winter Weather, Walworth

When
December 11, 6:00 PM CST to December 12, 12:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wet snow accumulation of 1-3 inches with the highest amounts in the far northwest portion of the county.

Winter Weather, Washington

When
December 11, 6:30 PM CST to December 12, 2:20 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wet snow accumulation of 3-6 inches with the highest amounts in the Kettle Moraine.

Winter Weather, Fond du Lac

When
December 11, 7:00 PM CST to December 12, 2:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wet snow accumulation of 2-6 inches with the highest amounts in the Kettle Moraine.

Winter Weather, Sheboygan

When
December 11, 7:00 PM CST to December 12, 2:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wet snow accumulation of 4-7 inches over the Kettle Moraine in the far western portion of the county. Little to snow accumulation in the eastern portion of the county.

Winter Weather, Ozaukee

When
December 11, 10:00 PM CST to December 12, 2:20 PM CST
Where
Ozaukee forecast zone
Reported by
Law Enforcement
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wet snow accumulation ranged from no accumulation near Lake Michigan to nearly 6 inches in the far northwest portion of the county.

Winter Weather, Milwaukee

When
December 12, 12:00 AM CST to 2:20 PM CST
Where
Milwaukee forecast zone
Reported by
Law Enforcement
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wet snow accumulation around 1 inch in the western portion of the county. A thin layer of slush on the highway system contributed to 16 car accidents and 14 vehicle slide-offs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Dodge2020-12-1240MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925145, 925147, 925149, 925204, 925208, 925137, 925141, 925181, 925188, 925191, 925170, 925142, 925176, 925161, 925154.